Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 166, NWS St. Louis, MO

June 24, 2023Adams County, Illinois; Marion County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 24, 2023, 7:35 PM CDT for Adams County, Illinois; Marion County, Missouri. It was in force for 40 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2023, 7:35 PM CDT (00:35 UTC)
Expired
Jun 24, 2023, 8:15 PM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, IL, Marion County, MO

The radar

The St Louis radar (KLSX), 147 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 7:52 PM CDTHAIL 11 E Quincy, IL
Jun 24, 7:52 PM CDTHAIL 1.75Quincy, IL
Jun 24, 7:56 PM CDTHAIL 1Quincy, ILSpotter reported a lot of hail with sizes varying from pea to 1 inch in diameter.
Jun 24, 7:56 PM CDTHAIL 1.51 Ssw Quincy, ILVia Facebook with picture included. Quarter shown for scale.
Jun 24, 7:56 PM CDTHAIL 21 W Quincy, ILVia Twitter with picture included. Hail size estimated from picture.
Jun 24, 7:56 PM CDTHAIL 2Quincy, ILVia Twitter with picture included. Hail size estimated from picture.
Jun 24, 7:59 PM CDTHAIL 1.25Quincy, ILVia Twitter with picture included. Hail size estimated from picture.
Jun 24, 8:02 PM CDTHAIL 1Quincy, ILVia Twitter with picture included. Quarter shown in picture for scale.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 6:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2023-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2023-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
2062 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

942 
WUUS53 KLSX 250035
SVRLSX
ILC001-MOC127-250115-
/O.NEW.KLSX.SV.W.0166.230625T0035Z-230625T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
735 PM CDT Sat Jun 24 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Adams County in west central Illinois...
  Northeastern Marion County in northeastern Missouri...

* Until 815 PM CDT.

* At 735 PM CDT, a severe thunderstorm was located near Maywood,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Quincy, Palmyra, Quincy Regional Airport, Payson, Adams, Burton,
  Taylor, Marblehead, Paloma, and Fowler.

This includes Interstate 172 between exits 10 and 15.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3982 9114 3979 9155 3992 9158 3995 9149
      3995 9144 3996 9145 4004 9119
TIME...MOT...LOC 0035Z 257DEG 22KT 3990 9151 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRC
2 follow-up statements
565 
WWUS53 KLSX 250054
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
754 PM CDT Sat Jun 24 2023

MOC127-250103-
/O.CAN.KLSX.SV.W.0166.000000T0000Z-230625T0115Z/
Marion MO-
754 PM CDT Sat Jun 24 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Illinois...and northeastern Missouri.

LAT...LON 3982 9114 3980 9137 3982 9138 3983 9142
      3984 9144 3988 9145 3990 9144 3991 9142
      3993 9142 3996 9145 4004 9119
TIME...MOT...LOC 0053Z 257DEG 22KT 3993 9136 

$$

ILC001-250115-
/O.CON.KLSX.SV.W.0166.000000T0000Z-230625T0115Z/
Adams IL-
754 PM CDT Sat Jun 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN ADAMS COUNTY...

At 753 PM CDT, a severe thunderstorm was located over Quincy, moving
east at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Quincy, Quincy Regional Airport, Payson, Adams, Burton, Marblehead,
Paloma, and Fowler.

This includes Interstate 172 between exits 10 and 15.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3982 9114 3980 9137 3982 9138 3983 9142
      3984 9144 3988 9145 3990 9144 3991 9142
      3993 9142 3996 9145 4004 9119
TIME...MOT...LOC 0053Z 257DEG 22KT 3993 9136 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRC
576 
WWUS53 KLSX 250104
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
804 PM CDT Sat Jun 24 2023

ILC001-250115-
/O.CON.KLSX.SV.W.0166.000000T0000Z-230625T0115Z/
Adams IL-
804 PM CDT Sat Jun 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTH CENTRAL ADAMS COUNTY...

At 804 PM CDT, a severe thunderstorm was located near Payson, moving
east at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Quincy Regional Airport, Payson, Adams, and Burton. 

This includes Interstate 172 between exits 10 and 15.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3982 9114 3982 9129 3988 9134 3995 9137
      4000 9118
TIME...MOT...LOC 0104Z 275DEG 25KT 3986 9124 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:07 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 24, 6:07 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
607 PM CDT Sat Jun 24 2023

.SHORT TERM...  (Through Late Sunday Night)
Issued at 238 PM CDT Sat Jun 24 2023

Early day showers and thunderstorms across IA continue to gradually
weaken as they progress eastward, but have laid out multiple outflow
boundaries that are already becoming the focus for new thunderstorm
development this afternoon in IA. The current expectation is that
thunderstorms will continue developing in that area as airmass
recovery persists, a cold front arrives, and synoptic-scale ascent
overspreads the region ahead of an upper-level trough traversing the
Northern Plains. CAMs indicate that these thunderstorms will move
southeastward through the evening into overnight at the nose of a
veering 30+ kt LLJ, with greatest coverage to the north of the CWA
within relatively greater ascent. However, at least isolated to
scattered thunderstorms are anticipated to develop southward into
the LLJ and reservoir of 1500 to 2500 J/kg of MLCAPE.

Deep-layer wind shear will of 30 to 40 kt should support a mixed
mode of supercells, especially during the evening, and multicell
clusters, but greater upscale growth into an MCS cannot be ruled
out. The primary threat will be damaging winds, but large hail
could accompany any supercells. High LCLs, even overnight, may
limit the overall tornado threat although the threat is not zero.
Although the relatively greatest potential for strong to severe
thunderstorms will be across northeastern MO and west-central IL
this evening, instability may be slow to decrease overnight, in
part to slow and shallow stability developing in the BL.
Therefore, the potential for strong to severe thunderstorms may
only gradually decrease overnight as thunderstorms move
southeastward.

Overnight showers and thunderstorms are expected to exit the CWA
and/or dissipate by around sunrise Sunday, outrunning the cold front
that is progged to continue southeastward and reach southeastern MO
and southwestern IL around midday. However, consensus among model
guidance is that this front will depart the CWA early in the
afternoon and before initiation of new thunderstorms. With a
gradient in 850-hPa temps across the region in the wake of the first
front, high temps on Sunday will have a large range--low to upper
90s F are forecast along and south of I-70, and mid-80s to near 90 F
are forecast to the north. The relatively tight post-frontal surface
pressure gradient and deep BL mixing during the day should also
allow occasional wind gusts of 25 to 35 mph.

Pfahler

.LONG TERM...  (Monday through Next Saturday)
Issued at 238 PM CDT Sat Jun 24 2023

On Monday, the CWA will remain in deep cyclonic flow along with a
cooler and drier airmass. Mid-level heights should be rising for
most of the day, but a few diurnal showers with a stray lightning
strike will be possible within the cyclonic flow and where
relatively high BL moisture is present in west-central/south-central
IL. Gusty winds will occur again on Monday, but slightly lighter
than Sunday. High temps on Monday will also be much cooler than
Sunday thanks to the new airmass and will generally be in the 80s F,
except around 90 F in central MO. Coolest temps are expected across
west-central/south-central IL where the coolest 850-hPa temps should
exist as well as broken stratocumulus/cumulus. Slightly warmer temps
are anticipated on Tuesday from more abundant insolation due to more
pronounced mid-level height rises in the wake of the closed low
continuing eastward from the Great Lakes into the Northeast.

Global model guidance are unanimous in their depictions of a broad
upper-level ridge amplifying over the central CONUS late Tuesday
into Thursday with its crest across the Central Plains, along with
northward advancement of a hot airmass beneath it. However, model
guidance still differs with the exact amplitude of this ridge as
well as how quickly it starts to break down during the rest of the
week into the weekend as a parade of mid-level shortwave troughs
navigate over its crest. These aspects will have impacts on how hot
temps become Thursday through Saturday, with the potential for high
temps to reach the upper 90s to just over 100 F. Currently, the
highest probabilities derived from ensemble model guidance for
850-hPa temps over 25 C, a reasonable proxy for aforementioned
high temps to be achieved, are on Thursday along and southwest of
I-70 in MO. Conceptually, this pattern will also be favorable for
"ridge-running" MCSs to traverse the Plains and Mississippi River
Valley, but the track and timing of these MCSs are unsurprisingly
uncertain at this point.

Pfahler

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 604 PM CDT Sat Jun 24 2023

The main concern over the next 6-9 hours are on chances of showers
and thunderstorms. The best chance remains in northeast Missouri
and west-central Illinois (including at KUIN), between the 2-4Z
time frame. Further south, there is a bit more uncertainty on
coverage of storms but VCTS wording at the metro terminals still
looks good. Any storms that directly impact a terminal would have
the capability of producing gusty winds, hail, and low
visibilities in downpours. A cold front will move through the
early on Sunday, with winds shifting to the west/northwest and
becoming gusty (in the 25-30 knot range).

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 24, 2:51 PM CDT, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
251 PM CDT Sat Jun 24 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-252000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
251 PM CDT Sat Jun 24 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms this evening into tonight. A few
thunderstorms could be strong to severe with damaging winds the
primary threat, but large hail and an isolated tornado are also
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight chance of thunderstorms in west-central and south-
central Illinois Monday afternoon, then a chance of thunderstorms
Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Pfahler

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:09 PM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike31 min
Jun 24, 8:42 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXAdams, Pike48 min
Jun 24, 9:05 PM CDTSevere Thunderstorm WarningLSXBrown, Pike28 min
Jun 24, 9:12 PM CDTSevere Thunderstorm WarningLSXPike48 min
Jun 24, 9:19 PM CDTAreal Flood AdvisoryLSXAdams, Pike3 hr
Jun 24, 9:41 PM CDTSevere Thunderstorm WarningLSXPike64 min
Jun 24, 10:02 PM CDTSevere Thunderstorm WarningLSXCalhoun, Pike43 min
Jun 24, 10:40 PM CDTSevere Thunderstorm WarningLSXCalhoun, Pike50 min
Jun 24, 11:15 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene12 min
Jun 24, 7:59 PM CDTSevere Thunderstorm WarningLSXMarion, Shelby46 min
Jun 24, 8:37 PM CDTSevere Thunderstorm WarningLSXMarion38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.